Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 148, NWS Topeka, KS

June 20, 2018Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2018, 8:35 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2018, 8:35 PM CDT (01:35 UTC)
Expired
Jun 20, 2018, 9:30 PM CDT
In force
55 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:51 PM CDTTSTM WND DMG5 N Manhattan, KSESTIMATED WIND SPEEDS OF 60 MPH OR HIGHER FROM AN EMPLOYEE AT THE COUNTRY STAMPEDE NORTH OF MANHATTAN. ONE RADIO TOWER HAD FALLEN AND SEVERAL SECTIONS OF FENCE HAD BLOWN OVER.
Jun 20, 9:08 PM CDTTSTM WND DMG3 Wnw Wamego, KSEIGHT INCH TREE COMPLETELY BROKEN AND BLOWN OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS53 KTOP 210135
SVRTOP
KSC149-161-210230-
/O.NEW.KTOP.SV.W.0148.180621T0135Z-180621T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
835 PM CDT WED JUN 20 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Central Riley County in northeastern Kansas...
  Southwestern Pottawatomie County in northeastern Kansas...

* Until 930 PM CDT.

* At 834 PM CDT, a severe thunderstorm was located 4 miles south of
  Randolph, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Manhattan, St. George, Leonardville, Olsburg, Randolph and Tuttle
  Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3938 9687 3947 9677 3934 9627 3910 9644
      3927 9675
TIME...MOT...LOC 0134Z 293DEG 37KT 3936 9675 

HAIL...0.75IN
WIND...60MPH
 
$$

Cohen
5 follow-up statements
677 
WWUS53 KTOP 210146
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
846 PM CDT WED JUN 20 2018

KSC149-161-210230-
/O.CON.KTOP.SV.W.0148.000000T0000Z-180621T0230Z/
Riley-Pottawatomie-
846 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES...

At 845 PM CDT, a severe thunderstorm was located 4 miles southeast of
Tuttle Creek Lake, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Manhattan, St. George, Olsburg and Tuttle Creek Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3940 9672 3944 9665 3934 9627 3910 9644
      3927 9675
TIME...MOT...LOC 0145Z 301DEG 39KT 3928 9661 

HAIL...0.75IN
WIND...60MPH
 
$$

Cohen
519 
WWUS53 KTOP 210153
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
853 PM CDT WED JUN 20 2018

KSC149-161-210230-
/O.CON.KTOP.SV.W.0148.000000T0000Z-180621T0230Z/
Riley-Pottawatomie-
853 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES...

At 852 PM CDT, a severe thunderstorm was located 4 miles northeast of
Manhattan, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Manhattan, St. George and Tuttle Creek Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3939 9664 3942 9656 3934 9627 3910 9644
      3924 9670
TIME...MOT...LOC 0152Z 301DEG 36KT 3924 9654 

HAIL...0.75IN
WIND...60MPH
 
$$

Cohen
639 
WWUS53 KTOP 210159
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
859 PM CDT WED JUN 20 2018

KSC149-161-210230-
/O.CON.KTOP.SV.W.0148.000000T0000Z-180621T0230Z/
Riley-Pottawatomie-
859 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES...

At 859 PM CDT, a severe thunderstorm was located near St. George,
moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Northeastern Manhattan and St. George. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 9661 3941 9653 3934 9627 3910 9644
      3920 9662
TIME...MOT...LOC 0159Z 287DEG 34KT 3923 9646 

HAIL...0.75IN
WIND...60MPH
 
$$

Cohen
476 
WWUS53 KTOP 210208
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
908 PM CDT WED JUN 20 2018

KSC161-210218-
/O.CAN.KTOP.SV.W.0148.000000T0000Z-180621T0230Z/
Riley-
908 PM CDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RILEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3934 9627 3917 9639 3921 9647 3929 9650
      3937 9639
TIME...MOT...LOC 0208Z 293DEG 37KT 3919 9635 

$$

KSC149-210230-
/O.CON.KTOP.SV.W.0148.000000T0000Z-180621T0230Z/
Pottawatomie-
908 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTH CENTRAL POTTAWATOMIE COUNTY...

At 908 PM CDT, a severe thunderstorm was located near Wamego, moving
southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
St. George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3934 9627 3917 9639 3921 9647 3929 9650
      3937 9639
TIME...MOT...LOC 0208Z 293DEG 37KT 3919 9635 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
551 
WWUS53 KTOP 210221
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
921 PM CDT WED JUN 20 2018

KSC149-210230-
/O.EXP.KTOP.SV.W.0148.000000T0000Z-180621T0230Z/
Pottawatomie-
921 PM CDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POTTAWATOMIE
COUNTY WILL EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Pottawatomie County until 1000 PM CDT.

LAT...LON 3934 9627 3917 9639 3921 9647 3929 9650
      3937 9639
TIME...MOT...LOC 0220Z 293DEG 37KT 3914 9621 

$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:49 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 20, 6:49 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
649 PM CDT Wed Jun 20 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 244 PM CDT Wed Jun 20 2018

The main synoptic cold front has passed east of the area sweeping
the deeper gulf moisture east. The area remains in a somewhat
unstable airmass this afternoon ahead of the next front that is
now located across Nebraska closer to the developing upper low.
Around 1000 j/kg of MLCAPE will be present this afternoon into the
evening which could be sufficient for scattered showers and
t-storms through sunset. Effective shear will increase to around
30kts and the unidirectional wind profile suggests any organized
convection may be capable of producing gusty winds but at this
point coverage would appear to be isolated.

Once the diurnal storms diminish it should be mostly dry overnight
before more showers invade the area from the north as the upper
low deepens and drifts southward with time on Thursday. The center
of the upper low should remain across MO placing the CWA in the
western side of the circulation with some rain showers and breezy
conds expected during the day especially north of I-70. Highs will
be cooler than normal for a change with daytime temps in the 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 244 PM CDT Wed Jun 20 2018

The low will depart the area Thursday night leaving the area in
quiet weather for a short time at least through Friday. The next
shortwave in the northwest flow regime will approach the area
Friday night. The 805mb WAA/ThetaE advection will be focused
across southern KS where an MCS will likely form. We will be on
the northern side of any complex and will keep modest precip chcs
going for Friday night mainly across the southwest half of the
area.

A second shortwave will move across NE/IA on Saturday and will
keep at least some chance for t-storms across the area Sat-Sat
night although confidence in timing and location of any convection
during the Sat-Sat night time frame is very low at this point.

There is higher confidence in the upper pattern by early next week
as another upper low emerges into the plains. Given the moisture
and shear profiles this could bring us our next shot of more
widespread severe weather potential sometime Monday into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 641 PM CDT Wed Jun 20 2018

For the 00Z TAFs, continue to watch a small area of thunderstorms
move into areas northwest of KMHK. Potential for storms to impact
the terminal should occur before 02Z time frame. Do expect
activity to begin to diminish in coverage after this point. Looks
like wrap around showers and lower CIGS could make a run at the
terminals around or shortly after sunrise. Have only gone with
MVFR at the KTOP/KFOE terminals as this set up lends itself to
setting up mostly north and east of KMHK toward the KTOP/KFOE
terminals.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Drake
Hazardous weather outlook, Jun 20, 3:15 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
315 PM CDT Wed Jun 20 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-212015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
315 PM CDT Wed Jun 20 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated thunderstorms will be possible late this afternoon into
this evening across the area. If any storms do develop they may be
capable of producing strong damaging wind gusts. Any storms and
severe risk will diminish after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another storm system will take aim at the area early next week.
This could bring a risk for severe storms to the area Monday into
Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 20, 6:50 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
650 PM CDT WED JUN 20 2018

KSZ008-210015-
Republic-
650 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL 715
PM CDT...

At 650 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Republic to Montrose to 4 miles
northeast of Ionia. Movement was southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Belleville, Scandia, Courtland, Norway and Republic.

LAT...LON 3998 9793 3987 9755 3965 9759 3966 9793
TIME...MOT...LOC 2350Z 300DEG 34KT 3991 9792 3979 9807 3969 9828

Cohen
Special weather statement, Jun 20, 6:56 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
656 PM CDT WED JUN 20 2018

KSZ008-009-210030-
Republic-Washington-
656 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Narka, moving southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morrowville, Haddam and Narka.

LAT...LON 3992 9746 3999 9741 3994 9710 3979 9717
TIME...MOT...LOC 2356Z 295DEG 30KT 3995 9739

Cohen
Local storm report, Jun 20, 8:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
805 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     CLYDE                   39.59N 97.40W
06/20/2018                   CLOUD              KS   TRAINED SPOTTER

            POWER LINES DOWN IN THE TOWN OF CLYDE
            ASSOCIATED WITH THE STORM.

&&

BD
Special weather statement, Jun 20, 8:14 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
814 PM CDT WED JUN 20 2018

KSZ021>023-210145-
Clay-Pottawatomie-Riley-
814 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR RILEY...SOUTHWESTERN POTTAWATOMIE
AND EAST CENTRAL CLAY COUNTIES UNTIL 845 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Green, moving southeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Manhattan, Westmoreland, Riley, Leonardville, Olsburg, Randolph and
Tuttle Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3937 9700 3956 9696 3941 9635 3915 9653
TIME...MOT...LOC 0114Z 293DEG 36KT 3945 9700

Cohen
Local storm report, Jun 20, 8:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     5 NE MORGANVILLE        39.52N 97.13W
06/20/2018                   CLAY               KS   TRAINED SPOTTER

            SEVERAL TEN INCH LIMBS BROKE OFF TREES.

&&

BD
Special weather statement, Jun 20, 8:28 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
828 PM CDT WED JUN 20 2018

KSZ010-011-023-210200-
Pottawatomie-Nemaha-Marshall-
828 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POTTAWATOMIE...
SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 900 PM
CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lillis, moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Corning, Vermillion and Lillis.

LAT...LON 3964 9648 3974 9634 3964 9595 3948 9627
TIME...MOT...LOC 0128Z 299DEG 26KT 3966 9633

Cohen

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:26 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington64 min
Jun 20, 8:14 PM CDTSpecial Weather StatementTOPRiley31 min
Jun 20, 8:28 PM CDTSpecial Weather StatementTOPNemaha32 min
Jun 20, 8:38 PM CDTSpecial Weather StatementTOPGeary37 min
Jun 20, 8:47 PM CDTSpecial Weather StatementTOPWabaunsee28 min
Jun 20, 8:56 PM CDTSpecial Weather StatementTOPJackson34 min
Jun 20, 9:07 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee42 min
Jun 20, 9:16 PM CDTSpecial Weather StatementTOPMorris29 min
Jun 20, 9:19 PM CDTSpecial Weather StatementTOPLyon26 min
Jun 20, 9:35 PM CDTSpecial Weather StatementTOPShawnee40 min
Jun 20, 9:38 PM CDTSpecial Weather StatementTOPLyon52 min
Jun 20, 9:39 PM CDTSpecial Weather StatementTOPLyon51 min
Jun 20, 9:47 PM CDTSevere Thunderstorm WarningTOPShawnee46 min
Jun 20, 10:01 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee43 min
Jun 20, 10:23 PM CDTSevere Thunderstorm WarningTOPDouglas49 min
Jun 20, 10:28 PM CDTSpecial Weather StatementTOPCoffey47 min
Jun 20, 10:40 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey36 min
Jun 20, 10:50 PM CDTSevere Thunderstorm WarningTOPFranklin22 min
Jun 20, 10:53 PM CDTSpecial Weather StatementTOPAnderson37 min
Jun 20, 10:54 PM CDTSpecial Weather StatementTOPFranklin36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.